Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 10, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Sep 29, 2012, 11:26 AM CDT for Concho County, Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2012, 11:26 AM CDT (16:26 UTC)
- Expired
- Sep 29, 2012, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Concho County, TX, Runnels County, TX
The radar
The San Angelo radar (KSJT), 65 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
127
WGUS54 KSJT 291626
FFWSJT
TXC095-399-291930-
/O.NEW.KSJT.FF.W.0010.120929T1626Z-120929T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1126 AM CDT SAT SEP 29 2012
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CONCHO COUNTY IN WEST CENTRAL TEXAS...
RUNNELS COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 230 PM CDT
* AT 1122 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ACROSS CONCHO AND RUNNELS COUNTIES. MANY ROADS ARE CLOSED
ACROSS BALLINGER...WINTERS...AND SURROUNDING AREAS. CONCHO COUNTY
ALSO HAS SEVERAL ROADS FLOODED AND CLOSED. ALTHOUGH THE RAINS WILL
TAPER OFF...WIDESPREAD RUNOFF FROM HEAVY RAINS RECEIVED OVERNIGHT
AND THIS MORNING WILL AGGRAVATE THE FLASH FLOODING THROUGH THE
EARLY AFTERNOON. MOTORISTS ARE URGED TO STAY HOME UNTIL THE WATER
RECEDES.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BALLINGER...
PAINT ROCK...WINTERS...BENOIT...CREWS...HATCHEL...MILLERSVIEW...
NORTON...ROWENA AND WINGATE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BALLINGER...
PAINT ROCK...WINTERS...BENOIT...CREWS...HATCHEL...MILLERSVIEW...
NORTON...ROWENA AND WINGATE.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
FM 0383 CROSSING QUARRY CREEK...
FM 1929 CROSSING FUZZY CREEK...
CROSSINGS ALONG COUNTY ROAD 128...
COUNTY ROAD 120 CROSSING LONG BRANCH...
CROSSINGS ALONG COUNTY ROAD 255...
CROSSINGS ALONG COUNTY ROAD 398...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3206 9974 3171 9977 3124 9969 3121 10005
3163 10008 3167 10013 3205 10019
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 6:52 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 29, 6:52 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 652 AM CDT SAT SEP 29 2012 .DISCUSSION... SEE THE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... WIDESPREAD RAIN AND LOW CLOUDS WILL RESULT IN BORDERLINE IFR/MVFR CONDITIONS THROUGH THE MORNING HOURS WITH CIGS/VSYBS GRADUALLY IMPROVING DURING THE DAY AS DRIER AIR ADVECTS INTO THE REGION FROM THE WEST. THIS WILL RESULT IN PREVAILING MVFR SKIES WITH RAIN SHOWERS GRADUALLY ENDING FROM WEST TO EAST. THE BIGGEST CHALLENGE WITH THIS FORECAST PACKAGE IS WHAT TO DO WITH THE WINDS. A SURFACE LOW WILL CONTINUE TO DEEPEN AND MOVE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA OVER THE NEXT 6-8 HRS. HOWEVER...THE POOR SPATIAL RESOLUTION IN THE OBSERVATION NETWORK HAS LEFT ME LESS THAN CERTAIN WHERE THE CENTER OF LOW PRESSURE IS LOCATED. A ROUGH ESTIMATE BASED ON THE WATER VAPOR SIGNATURE SUGGESTS THAT THE LOW IS NEAR OZONA AND WILL MOVE GENERALLY ALONG AND JUST NORTH OF THE I-10 CORRIDOR TODAY. SURFACE WINDS WILL BACK TO THE NORTHEAST AND EVENTUALLY TO THE NORTH AS THE LOW PASSES... INCREASING TO 15-20 KTS SUSTAINED...WITH HIGHER GUSTS. THE GFS IS REALLY BOMBING THIS LOW OUT...CREATING NORTHEAST 1500 FT WINDS NEAR 50 KTS BY 18Z BUT I THINK THIS IS A BIT OVERDONE. AS THE LOW MOVES OFF TO THE EAST...WE WILL SEE SOME LOW LEVEL MOISTURE WRAP AROUND TO THE NORTH AND NORTHWEST OF ITS CENTER. I EXPECT MVFR /OR LOWER CIGS/ WILL HANG AROUND AT MOST SITES THROUGH MUCH OF THE EVENING HOURS AND POSSIBLY ALL THE WAY THROUGH 12Z. I DID IMPROVE KSJT/KSOA TO VFR GIVEN THEIR LOCATIONS RELATIVE TO THE LOW. RAIN SHOWERS SHOULD GENERALLY END BY EARLY EVENING WITH DRY WEATHER ANTICIPATED THEREAFTER. JOHNSON && .PREV DISCUSSION... /ISSUED 345 AM CDT SAT SEP 29 2012/ SHORT TERM... A LARGE AND VERY WELCOME RAIN SHIELD CONTINUES TO MOVE SLOWLY TO THE EAST ACROSS THE LONE STAR STATE. RICH TROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE STATE FROM SOUTHWEST BUT THIS AIRMASS IS FINALLY BEHIND PUSHED OFF THE EAST AS THE BAROCLINIC WAVE IN THE WESTERLIES IMPINGES UPON THE WESTERN FRINGE OF THE MOISTURE PLUME. THE BAROCLINIC LEAF STRUCTURE SEEN ON THE WATER VAPOR IMAGERY DEPICTS AN INFLECTION POINT ON THE WESTERN FLANK NEAR THE BIG BEND WITH A SOMEWHAT POORLY DEFINED CUSP DUE SOUTH OF FORT STOCKTON NEAR THE RIO GRANDE. BASED UPON THIS FEATURE AND THE CYCLONIC CURVATURE TO THE WIND FIELD...WE CAN DEDUCE THE PRESENCE OF A SURFACE LOW JUST TO THE SOUTH SOUTHEAST OF FORT STOCKTON. SOUTHEASTERLY FLOW THROUGH THE LOWEST 4-6 KFT HAS PROVIDED A NICE TAP OF GULF MOISTURE...PUSHING PWAT VALUES INTO THE 1.8-2.0 INCH RANGE PER GFS PWAT ESTIMATES FROM SUOMINET. THE STRONG SYNOPTIC SCALE FORCING ASSOCIATED WITH AFOREMENTIONED SHORTWAVE TROF WILL AUGMENT MESOSCALE FORCING FROM STRONG H7-H85 FRONTOGENESIS...AND SOMEWHAT AUGMENTED BY THE TRANSVERSE CIRCULATION ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE UPPER TROPOSPHERIC JET FOUND JUST NORTH OF THE RED RIVER. IN ADDITION...STRONG ISENTROPIC ASCENT WILL BE FOUND ON THE NORTH AND EAST FLANKS OF THE H85 CYCLONE AS IT MOVES EAST ALONG THE I-10 CORRIDOR. RAINFALL AMOUNTS HAVE ALREADY MEASURED 2-4 ACROSS MUCH OF THE CONCHO VALLEY AND SOUTHERN BIG COUNTRY WITH LIGHTER AMOUNTS TO THE NORTH AND SOUTH. ISOLATED AMOUNTS OF 5-6 INCHES HAVE BEEN REPORTED AS WELL WITH ONLY MINOR FLOODING EXPERIENCED SO FAR. GIVEN THE SLOW EASTWARD PROGRESSION OF THIS SYSTEM COMBINED WITH THE POTENTIAL FOR 1-2 ADDITIONAL INCHES OF PRECIPITATION...THE FLASH FLOOD WATCH WILL BE CONTINUED. RAIN CHANCES TODAY WILL BE NEAR 100 PERCENT IN MOST AREAS BUT WILL TAPER OFF DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS THE MID LEVEL DEFORMATION ZONE FINALLY PASSES AND THE PRECIP MOVES EAST. THUNDER WAS REMOVED FROM MUCH OF THE AREA AS WELL. INSTABILITY IS QUITE LOW GIVEN THE SATURATED VERTICAL PROFILES AND WE HAVE SEEN LITTLE TO NO LIGHTNING STRIKES OVER THE PAST 12+ HOURS. I DID KEEP ISOLATED THUNDERSTORMS IN THE SOUTHEAST FOR THIS MORNING AS MUCAPE PROGS REMAIN SUBSTANTIAL ENOUGH TO SUPPORT ISOLATED STRONG UPDRAFTS AND CHARGE SEPARATION. I HELD ON TO THE LOW POPS ACROSS THE EASTERN 1/3 OF THE AREA BUT ANY SHOWERS SHOULD BE GONE BY 06Z. DIURNAL TEMPERATURE RANGES TODAY WILL BE QUITE SMALL GIVEN THE PRECIPITATION AND ABUNDANT CLOUD COVER. I EXPECTED MAINLY LOWER 70S TODAY. TONIGHT WE WILL SEE TEMPS FALL TO NEAR 60 DEGREES ACROSS WEST CENTRAL TX. JOHNSON LONG TERM... BY SUNDAY MORNING THE UPPER TROUGH AXIS WILL BE EXITING OVER OUR EASTERN COUNTIES WITH ANY ASSOCIATED RAINFALL EAST OF THE FORECAST AREA. MODELS STILL CLINGING TO A WEAK DISTURBANCE MOVING IN THE SOUTHWARD FLOW ALOFT POSSIBLY AFFECTING THE WESTERN CWA SUNDAY NIGHT. WILL MAINTAIN A SLIGHT CHANCE OF RAINFALL FOR THIS AREA THROUGH 12Z MONDAY. DRY FORECAST EXPECTED THROUGH THE REMAINDER OF THE EXTENDED. SUNDAY HIGHS WILL BE IN THE UPPER 70S TO AROUND 80 DEGREES WITH WARMING AFTERNOON TEMPERATURES THROUGH MIDWEEK. LOOKING FOR A STRONG DRY COLD FRONT PUSHING THROUGH THE FORECAST AREA ON THURSDAY. TYPICAL PREFRONTAL COMPRESSIONAL HEATING ON WEDNESDAY WILL SEE AFTERNOON HIGHS IN THE UPPER 80S TO AROUND 90...WITH THURSDAY POSTFRONTAL HIGHS AROUND 10 DEGREES COOLER AND SECOND DAY POSTFRONTAL HIGHS ON FRIDAY IN THE MID TO UPPER 70S. MORNING LOWS WILL BE IN THE LOWER TO MID 50S FRIDAY AND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 73 60 79 58 82 / 100 10 10 20 5 SAN ANGELO 73 59 80 58 83 / 100 10 10 20 10 JUNCTION 73 63 79 55 84 / 90 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...KIMBLE... MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...SCHLEICHER... STERLING...SUTTON...TOM GREEN. && 25
Hazardous weather outlook, Sep 29, 4:46 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 446 AM CDT SAT SEP 29 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 446 AM CDT SAT SEP 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY...BRINGING MODERATE TO HEAVY RAINFALL TO MUCH OF WEST CENTRAL TEXAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY RESULT IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF A STERLING CITY...TO WINTERS...TO BROWNWOOD LINE THROUGH 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...MAINLY WEST OF A HASKELL...TO WINTERS...TO SONORA LINE. THE PRIMARY THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... COOPERATIVE OBSERVERS...EMERGENCY OFFICIALS AND SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS AND FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO. JOHNSON
In the hours before
Local storm report, Sep 29, 10:49 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1049 AM CDT SAT SEP 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLASH FLOOD 11 S BALLINGER 31.58N 99.96W
09/29/2012 RUNNELS TX LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTED THAT HIGHWAY 83 ALONG
THE BORDER OF RUNNELS AND CONCHO COUNTIES WAS CLOSED...
WITH ABOUT 4 FEET OF WATER OVER THE ROADWAY.
0910 AM FLASH FLOOD 5 SSW BALLINGER 31.67N 99.99W
09/29/2012 RUNNELS TX LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT FROM RUNNELS COUNTY REPORTED A
CLOSURE OF HIGHWAY 67 BETWEEN BALLINGER AND SAN
ANGELO... DUE TO HIGH WATER.
&&
EVENT NUMBER SJT1200245
EVENT NUMBER SJT1200246
19Local storm report, Sep 29, 10:59 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1059 AM CDT SAT SEP 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD 5 SW MERKEL 32.42N 100.07W
09/29/2012 TAYLOR TX LAW ENFORCEMENT
THE TAYLOR COUNTY SHERIFF OFFICE REPORTED THE CLOSURE
OF SEVERAL COUNTY ROADS...DUE TO HIGH WATER. THE LIST OF
CLOSURES IS FOR THE FOLLOWING COUNTY ROADS... 126 127
150...154...353...AND 360. IN ADDITION...THE ABILENE
POLICE DEPARTMENT REPORTED CONSIDERABLE STREET FLOODING.
BARRICADES WERE PLACED ON SEVERAL OF THE FLOODED
STREETS.
&&
EVENT NUMBER SJT1200247
19The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:17 PM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 6 hr |
| Sep 29, 1:42 AM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 6 hr |
| Sep 29, 7:53 AM CDT | Areal Flood Advisory | SJT | Concho, Tom Green | 3 hr |
| Sep 29, 8:17 AM CDT | Flash Flood Warning | SJT | Irion, Tom Green | 103 min |
| Sep 29, 8:50 AM CDT | Flash Flood Warning | SJT | Concho, Runnels | 3 hr |
| Sep 29, 8:58 AM CDT | Areal Flood Advisory | SJT | Crockett, Schleicher, Sutton | 3 hr |
| Sep 29, 9:15 AM CDT | River Flood Warning | SJT | Runnels | 24 hr |
| Sep 29, 9:31 AM CDT | Areal Flood Advisory | SJT | Irion, Tom Green | 6 hr |
| Sep 29, 9:31 AM CDT | Flash Flood Warning | SJT | Taylor | 3 hr |
| Sep 29, 9:55 AM CDT | Areal Flood Advisory | SJT | Irion, Tom Green | 2 hr |
| Sep 29, 10:37 AM CDT | Areal Flood Advisory | SJT | Coleman | 3 hr |
| Sep 29, 10:57 AM CDT | River Flood Warning | SJT | Runnels | 10 hr |
| Sep 29, 11:52 AM CDT | Flash Flood Warning | SJT | Callahan | 4 hr |
| Sep 29, 3:24 PM CDT | Areal Flood Advisory | SJT | Tom Green | 6 hr |
| Sep 29, 3:44 PM CDT | River Flood Warning | SJT | Concho | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.